Check-point immunotherapy is a rapidly evolving treatment paradigm for solid organ cancers. These medications are often antibodies that target key regulators of the immune system to unleash an immune-system attack on cancer cells. While heightened immune response against the tumor cells is intended, healthy tissues can also be attacked, leading to unintended inflammation of almost any organ system. This has led to a unique set of immune-related adverse events (IRAEs).
Early recognition of IRAEs is paramount. Grade 1-2 IRAEs are considered mild to moderate in severity. Grade 3 is more severe and often requires hospitalization. Grade 4 is a life-threatening IRAE and Grade 5 represents a fatal IRAE. Some IRAE’s are misattributed to disease progression by clinicians unfamiliar with immunotherapy.
. Pruritus, vitiligo, and an erythematous, maculopapular rash involving the trunk and extremities are the most common IRAEs. They typically manifest 2-3 weeks after treatment initiation, which is much earlier than other IRAEs.
Grade 1 toxicities are usually treated with topical emollients, urea-containing creams, oral antihistamines, and topical steroids. For grade 2 toxicities, immunotherapy is often held until the reaction improves to a grade 1. Grades ≥3 toxicity require IV steroids. For grade 4 toxicities immunotherapy is typically discontinued permanently.
Diarrhea, colitis, and hepatitis are quite common. Most GI IRAEs begin 5-10 weeks after immunotherapy exposure, except for hepatitis, which often begins 6-16 weeks after treatment exposure. Colitis often presents as abdominal cramping or bloating, blood or mucus in the stool, and fever. Patients with hepatitis often have an asymptomatic elevation in their liver function tests but then eventually develop nausea, vomiting, jaundice, and abdominal pain.
Grade 1 toxicities often require observation and supportive care. For grade 2, immunotherapy is held until toxicities improve to grade 1 or resolve. Grade ≥ 3 toxicities are treated with IV steroids and usually require hospitalization and permanent discontinuation of the immunotherapy.
Although the incidence of pneumonitis is only 2-6%, it can be fatal. IRAE-induced pneumonitis may present initially with only a dry cough or mild dyspnea, hence high clinical suspicion is needed to make the diagnosis. Onset time varies but is usually between 8-14 weeks.
Recommendations mirror those for GI IRAEs, except that empiric antibiotics should be considered for grade ≥ 3 toxicities.
. Clinically significant immune-related endocrinopathies occur in about 10% of IRAEs. Hypothyroidism, hyperthyroidism, adrenal insufficiency, and Type 1 diabetes mellitus are most common and can have significant clinical consequences if not recognized.
An endocrinology consultation is usually recommended since lifelong hormone replacement therapy may be required.
. There have been case reports of fatal myocarditis and neurologic toxicities such as myasthenia gravis and acute inflammatory neuropathies. Immunotherapy is permanently discontinued for grade ≥ 3 cardiac or neurologic IRAEs.
. Though not an IRAE, this represents a unique response to immunotherapy and involves immune cell tumor infiltration. It can cause the appearance of tumor growth or new lesions on radiologic imaging. Pseudo progression usually resolves within 6-12 weeks but it can be difficult to discern from true cancer progression. It is relatively uncommon, occurring in just 2-14%. Its diagnosis requires considerable clinical judgment and can have important prognostic implications.
See reference for more information.
Adapted from Matts C, Beck A. Immunotherapy related adverse effects when treating cancer. Palliative Care Network of Wisconsin. Fast facts and concepts #375. Internet. Accessed on December 28, 2019.